Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

135 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can i take pain killers during pregnancy?

Iam having headache problem since many years, i used to to take pain killers and the headache used to go off. Now iam pregnent 5 months. Iam getting severe headache. I used to use eucalyptus oil to massage and the pain used to come down. Now the pain is severe can i take pain killers. Is it advisable to take painkillers since iam pregnent. Will it cause any effect on my baby.
Sun, 13 Nov 2011
Report Abuse
Question is related to
Diseases and Conditions
Drug/Medication ,   ,   ,   ,   ,   ,  
  User's Response
's  Response

Though any drug other than routine vitamins, best avoided during pregnancy , some medication can still be taken to relieve distressing symptoms. It is ok to take an occasional Paracetamol/crocin/Acetaminophen for pain relief and fever during pregnancy. Besides most of the harm is done by the medication taken in first trimester when the baby is forming. You, being in your 5 th month neednt suffer headache and can take an occasional Paracetamol along with avoiding reasons for headache. You should eat frequent small meals, drink plenty of water, get your blood pressure checked to rule out hypertension as a cause of headaches. Short sited people experience a change in power of contact lenses or glasses, so a eye checkup may also help in refractory cases.

General & Family Physician Dr. Damian Ross Porfirio's  Response
You can not take any Opiate painkillers, however, low dosage of Paracetamol (Tylenol) 500mg x 2 per day (Maxium 3x's per week) has no evidence of hurting a pregnancy. However, the maximum dosage should be 750mg (Tylenol Extra Strength) at once. This will ensure the safety of you and your baby.

STAY AWAY FROM - Codeine, Tramadol, Hydrocodone, Oxycodone, and Phenobarbital/Barbiturates as these can cause birth defects, and severe damage to your unborn child.
I find this answer helpful

1 Doctor agrees with this answer

  User's Response
tavleen's  Response
please avoid pain killers, as it can cause damage to fetus. So not to take painkillers when you are pregnant. i bettet to not to take more painkillers even if your not pregnant. it causes acidity and kidney problems.
  User's Response
DR. MUKESH RAGHAV's  Response

It is Better to avoid any kind of drugs during pregnancy particularly at the time of organogenesis., but in your case you have crossed 5 months of pregnancy, the recommended drug will be aspirin 300mg. after meals as and when required, but not more than 3 in a day., why don't you try  eucalyptus oil to massage  as you are habitual  of it. My humble submission will be get your eye site tested and get your blood pressure checked and consult accordingly. If tensioned forget.....God Bless you!!!!

  User's Response
renu's  Response
ny tablet u take during pregnancy...take it only on prescription..of doctor
  User's Response
rosa's  Response
it is known that drugs do harm the fetus but paracetmol might not cause any problem. you can consume aspirin also. but take care you dont consume more than 3 or 4 tablets in a week.
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

Hi, my baby is due in June and I take pain pills for my neck. I have a lot of back and let problem. And I don t want to loose my baby when I have her. I m trying my best to get off them. How can I make sure I don t test dirty when I go in labor. I am a good mom. I don t want to loose my baby. I need answers please.

doctor1 MD

I am 14 weeks pregnant. Am having severe severe pain over my left side of the face due to wisdom tooth eruption which has led to infection and inflammation. My dentist suggested divon plus but my gynac told to take dolo 650. What should i take? My pain is killing me and i dont want my baby to be affected in any way. Please help

doctor1 MD

Hi, I am 6 weeks pregnant after an IVF treatment, which had some bad side effects, which forced the Dr to frozen the embryos. After they inserted the two embryos, all was ok and I continue to take progesterone injections. Today I started having strong pain in the lower abdomen (similar to the pre period pain), diarrhea and stomach disconfort. All of this go and come more or less after 30-40 min. I read that, unless the symptoms persists, the baby is ok, but I would like to have your opinion. Also, I would like to know if it is safe to take paracetamol during my pregnancy and how often can I take then. My injections sometimes give me very painful inflamation and this pain in the lower abdomen is killing me,so I would like to take a painkiller.

Recent questions on  Tylenol

doctor1 MD

My son had a flu vaccination on Jan. 20th and has had multiple symptoms since then. He has had eye twitching, shortness of breath, tightness in the chest, headaches, dizziness (disoriented feeling), ringing in the ears (only once), blurry vision, and muscle soreness. This is just over 4 weeks from the time of the vaccination and after a round of z-Pack, and zyrtec, and aleave, or Tylenol for the muscle soreness and headaches, he is improving, however, he still begins feeling sort of bad around 9:30pm and the disorientation comes back. Also, the eye twitching still comes and goes. We feel he is having side effects from the flu vaccination and were also wondering if Guillain Barre Syndrome might be a factor here. If so, we don t think it is a severe case. Wondering how long his symptoms might continue and is there anything we should be doing that might help other than the ibuprofen or aleave for muscle soreness?

doctor1 MD

I have friend who has hep C and diabetes 2. He was in the hospital for dehydration and heat exhaustion. They hydrated him and he responded quite well. All his vitals were good. They put him on an IV drip with ativan and hydrocone, something for gastric acid and insulin. He has never had insulin before. But he started to shiver and tremble. He was on this drip for two days. He cannot function very well now. It is hard for him to control his elimination functions and he tremble quite a bit. I feel that the hydrocodone affect him very bad it was 5/500 because of the tylenol in it. . Before he dehydrated, he had a panel done and he was stable in all areas. His liver enzymes were elevated a little; but he was basically stable. What can he take to help recover?                                                                  

doctor1 MD

I m caring for my mother who has been diagnosed with CHF. They state that she is only using 16% of her heart. She is having episodes of extreme heat coupled with SOB and heart palpitations. We ve been treating with ice packs and increased 02, and tried some lorazepam, which she doesn t like to use because it makes her sleepy. She wants to know what causes these episodes and if Tylenol would help with the hot flash component of these episodes. Thank you!

doctor1 MD

my stomach has been hurting for 3 days now ive been taking tylenol every 4 hours sometimes it hurts only on the left side sometimes on both sides its so painfull that my back muscles are hurting. Ive been going to the bathroom and my feeses are getting more and more liquid, im not really hungry and i feel like im going to vomit. What may i have ?

doctor1 MD

My 2 year old grand daughter is staying with me. She only gets a fever of 104 at night. IN the day it is normal and she goes throgh her normal routine, active and eats and drinks well. In the evening, she is drigining and eating snacks too. My...

doctor1 MD

Hey doctor this morning before work I had a blood test done. There was not much pain during it but afterwards I was in a bit of a rush since I had to go to work straight after and in the rush I noticed pain in my left arm where the blood was drawn...

doctor1 MD

Getting tatoo in couple hours. Is it ok to take tylenol & flexeril before and or after tatoo? Thanks for prompt help!